West Virginia, 2016Damaging Winds in West Virginia, June 16, 2016
June 16, 2016 · NWS RNK · 2 events in 1 county or zone
At the beginning of a day, a low was centered over the Great Lakes region with an associated cold front extending back through the midwest. An upper level disturbance ahead of the low would trigger pulse convection in the mountains during the afternoon, but become more organized going eastward as the front advanced east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At the beginning of a day, a low was centered over the Great Lakes region with an associated cold front extending back through the midwest. An upper level disturbance ahead of the low would trigger pulse convection in the mountains during the afternoon, but become more organized going eastward as the front advanced east. High moisture levels and warm temperatures contributed to the development of numerous showers and thunderstorms. One storm produced damaging winds in Greenbrier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 6:02 PM EST, 33 minutes earlier.
Area forecast discussion, Jun 16, 6:02 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
702 PM EDT THU JUN 16 2016
.SYNOPSIS...
A vigorous upper level disturbance was centered over northeast Ohio.
This feature will move southeast, crossing the Mid-Atlantic States
tonight and Friday. Thunderstorms with damaging winds are expected
along the leading edge of this disturbance with a risk of severe
weather...the primary focus across the Virginias through early
tonight. Aside for lingering showers Friday, High pressure will
build into the region for the weekend providing fair weather which
will last into the first part of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 700 PM EDT Thursday...
Severe Thunderstorm Watch number 261 is in effect until 10 PM for
counties just north of highway 460 to focus on inbound
thunderstorms from central West Virginia. These storms have had a
history of large hail and damaging wind gusts.
A Vigorous short wave, compact upper level low, will move from
eastern Ohio this evening, into the Virginias tonight. At the
surface, low pressure was centered near Pittsburgh, PA, with a
cold extending south from the low into Central West Virginia,
then southwest into central Kentucky. This front was moving
rapidly to the southeast. A solid line of thunderstorms has
developed along the leading edge of the front from Latrobe
Pennsylvania, to Beckley, West Virginia. Farther southwest along
the front...the storm cells were more discrete with some rotation
exhibited.
The Mesoscale Convective System (MCS) which has developed over
northern and central WV is forecast to move east, crossing the
highlands of VA between now and 8PM, then continue to progress
east through northern...and central Virginia between
8-10PM...a track that will take it primarily north of highway
460. Damaging straight line winds is the primary threat, but
certainly can't rule out an isolated tornado per backing low level
winds on the east side of the Appalachians which will result in
increasing directional shear.
Farther southwest along the front (SW of BKW), there is still
considerable uncertainty as to whether the trailing convection,
which is more discrete in nature (individual cells) will become
organized. The RNK 18 UTC sounding was well mixed and contained
considerably less upper level moisture to sustain deeper
thermals...a PWAT of 0.80. That said, these discrete cells will
still have the potential for rotation which could result in large
hail and isolated damaging wind gusts.
All things considered, will maintain focus for organized severe
weather from highway 460 and points north, and hold off on
expanding the severe thunderstorm watch any farther south unless
the storms become more organized. The airmass over western North
Carolina into extreme southern VA remains well mixed and cloud
free denoting the dry air which was sampled in the 18 UTC RNK
sounding. Unless the MCS can generate enough of a cold pool to
drive storms into this drier environment, all of the activity may
play out over the Virginias and never make it into North Carolina.
Regardless of the outcome, folks need to remain vigilant, and pay
particular attention to future forecast updates.
It appears the excessive rain threat has been averted. Given fact
that PWATs have fallen below an inch, the rain efficiency of the
thunderstorms will be significantly reduced.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Thursday...
Upper low pressure over central VA with surface low pressure over
eastern NC on Friday morning will drift off the mid Atlantic coast
by Friday evening, placing Blacksburg forecast area in a cooler
northerly flow with wrap-around moisture on the western flanks of
the system during the day. As a result, expect to see plenty of
cloud cover for much of Friday along with an ongoing threat for some
light shower/thundershower activity - with the threat for thunder
primarily focused southwest of Interstate 77 during the time of peak
heating, where some lingering instability will reside.
Other than perhaps a lingering sprinkle/shower into early Friday
evening across extreme southwestern VA into the northwestern NC
mountains, expect good drying and subsidence to ensure a dry
forecast for Friday night through Sunday night as surface high
pressure builds southwest from out of New England into the mid
Atlantic region.
Expect slightly below normal temperatures through the short-term
period with lows mainly in the 50s, and with daytime highs ranging
from mainly 70s in the mountains to around 80 across the Piedmont.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...
Much of the long-term period is expected to be dry with slowly
warming temperatures as mid Atlantic surface ridge holds into Monday
- with axis of upper ridge extending from near the four-corner area
east toward the mid-Atlantic states.
Old closed upper low is expected to meander off the mid-Atlantic
coast through early next week, but none of the longer-range models
indicate that steering current will be sufficient to enable it to
retrograde far enough west to impact the Blacksburg forecast area.
On Tuesday, a series of short wave trofs moving southeast through
the upper and lower great lakes expected to push a decaying cool
front through the Blacksburg forecast area later Tuesday afternoon
or on Tuesday night. However, this front will be preceded by a
mainly westerly surface flow, so other than a limited threat for
some isolated to scattered shower/thundershower activity across the
western upsloping flanks of the Appalachians, most other sections of
the forecast area will likely remain precipitation free.
Expect a return to dry and slightly cooler weather again following
the passage of the front for Wednesday into Thursday as yet another
surface ridge builds east from the upper into the lower Great
Lake region.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 400 PM EDT Thursday...
Solid line of thunderstorms is expected to move from West
Virginia into Virginia this evening with the potential for strong
damaging winds. Main threat for storms will be between 6PM and
Midnight with impact to flight routes headed north bound. Storms
are expected to weaken after midnight with lingering showers
persisting over the region through Friday as an upper level low
passes overhead.
Thunderstorms this evening and tonight will likely be accompanied
by MVFR or worse cigs and MVFR or worse vsbys. Lingering showers
and areas of MVFR- IFR cigs/vsbys are likely Friday as the upper
low passes overhead and off the Mid Atlantic Coast.
Extended discussion...
Conditions should return to VFR with good flying conditions
Saturday and continue into early next week as high pressure
builds south behind the departing low.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Jun 16, 5:01 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT THU JUN 16 2016
VAZ022-034-045>047-059-172215-
ROANOKE-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
601 PM EDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ001>006-018>020-VAZ007-009-010-012>017-032-033-043-044-058-172215-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
601 PM EDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ011-018>020-023-024-035-WVZ042>044-507-508-172215-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
601 PM EDT THU JUN 16 2016
...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Jun 16, 5:06 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU JUN 16 2016
WVZ042-162300-
MERCER-
606 PM EDT THU JUN 16 2016
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 605 PM EDT...A STRONG THUNDERSTORM WAS NEAR TWIN FALLS STATE
PARK...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH OR STRONGER AND LARGE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
MATOAKA...
AND CAMP CREEK.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3757 8120 3760 8114 3759 8112 3759 8111
3743 8086 3726 8126 3737 8135
TIME...MOT...LOC 2205Z 308DEG 33KT 3769 8145
JHSpecial weather statement, Jun 16, 5:19 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT THU JUN 16 2016
WVZ507-508-162315-
EASTERN GREENBRIER-WESTERN GREENBRIER-
619 PM EDT THU JUN 16 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN GREENBRIER COUNTY OVER THE NEXT HOUR OR SO...
AT 618 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
SUMMERSVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. AN UPGRADE TO A WARNING MAY BE NEEDED AS THE STORM
APPROACHES THE AREA.
LOCATIONS IMPACTED INCLUDE...
NEOLA...
RENICK...
FALLING SPRING...
TROUT...
AND DUO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
3806 8011 3806 7996 3802 7999 3793 8009
3800 8055 3809 8069 3827 8044
TIME...MOT...LOC 2218Z 291DEG 30KT 3837 8090
JJMThunderstorm Wind, Greenbrier
- When
- June 16, 6:35 PM EST
- Where
- Greenbrier County, 1.76 mi NW of Maxwelton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.889, -80.442
Thunderstorm winds knocked large trees down on Unus Road.
Thunderstorm Wind, Greenbrier
- When
- June 16, 6:36 PM EST
- Where
- Greenbrier County, 1.37 mi NNE of Renick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.999, -80.364
Thunderstorm winds blew down a tree on Route 219 near Renick.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 16 to 17, 2016$52 million · 3.25 in hail · 27 events
- Tornado and Flash Flooding in Pennsylvania, June 16 to 17, 20161 injured · $600,000 · EF0 · 32 events
- Hail and Damaging Winds in Virginia, June 16, 20163 in hail · 116 events
- Hail and Damaging Winds in Virginia, June 16, 2016$135,000 · 2 in hail · 50 events
- Hail and Damaging Winds in Virginia, June 16, 2016$181,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 2016$147,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 16, 2016$156,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, June 16, 2016$140,000 · 50 kt wind · 7 events
- Damaging Winds in Alabama, June 16 to 17, 2016$58,000 · 65 kt wind · 21 events
- Hail and Damaging Winds in Florida, June 16 to 17, 2016$32,000 · 1.25 in hail · 33 events
- Tornado and Damaging Winds in West Virginia, June 16, 2016$68,000 · EF0 · 9 events
- Hail and Damaging Winds in West Virginia, June 16, 2016$15,000 · 2.1 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642759, 642762.